Tennessee, 2020

Damaging Winds and High Wind in Tennessee, April 29, 2020

April 29, 2020 · NWS MRX · 4 events in 3 counties and zones

A stacked low pressure system with a late afternoon and evening cold frontal passage produced some severe thunderstorms across Eastern Tennessee. The very strong pressure gradient in association with this system generated powerful wind gusts and a mountain wave event also occurred in the lee of the higher terrain along the Tennessee and North Carolina border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A stacked low pressure system with a late afternoon and evening cold frontal passage produced some severe thunderstorms across Eastern Tennessee. The very strong pressure gradient in association with this system generated powerful wind gusts and a mountain wave event also occurred in the lee of the higher terrain along the Tennessee and North Carolina border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 29, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Apr 29, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
749 AM EDT Wed Apr 29 2020

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...(Today and Tonight)...

The main concerns for the short term are what, if any severe
storms will be seen with a strong cold front that moves through
later today, and also what flooding threat might accompany the
front.

First off, let's discuss the severe threat. We will see some
scattered showers and possibly some embedded thunderstorms,
develop across the plateau and southern half of the forecast area
as we move through the morning hours today. However, more
widespread convection is expected this afternoon and evening as
the cold front moves through. While models forecast strong upward
motions thanks to frontogenetic forcing and favorable jet
coupling, instability is forecast to be meager at best. The only
real shot at any notable instability will be in the far southern
portions of the forecast area and even that is a stretch based on
current forecasts. Model forecast MLCape values are less than a
few hundred J/kg in the Chattanooga area, despite significant
lift. One caveat here is the RAP fields, which show much warmer
surface temperatures than are currently in the forecast, and
results in MLCape values in the 500-1,000 J/kg range. Given the
shear in place along/ahead of the front, this would represent a
threat of some damaging winds. Lending credence to the RAP fields,
the SPC Day 1 slight risk area does extend northward up to the
GA/TN line. Confidence in exactly how credible the threat for
severe storms is in our area is pretty low, but if a more
substantial updraft, thunder or not, could be sustained in the
southern plateau or southern TN valley there would definitely be
a risk of mixing down some strong winds aloft and thus a threat of
some damaging winds. That is about it for the severe threat
however.

Up next, we have the flooding threat. The upper trough/closed low
driving this system will continue to deepen through the day as it
swings east from Missouri. By the time the associated cold front
arrives, upper flow is meridional and parallel to the advancing
front. With such strong synoptic scale lift, and PWAT values north
of the 90th percentile, showers will be efficient rain producers.
If there is even some modest instability, surface based or not,
heavy rains will be a given I believe. Indeed the QPF fields in
some of the higher resolution guidance hint at a 1-3 hour window
where rainfall rates could easily exceed 1"/hr. The uncertainty
here is how quickly the boundary will be moving east. Though
slowing, right now it appears the lack of instability in most
guidance coupled with the forecast eastward speed of the front
should be enough to limit the flooding threat spatially. I'm sure
that there will be a problem spot or two, likely in the southern
plateau or southern valley, but I don't think the flooding threat
is widespread enough to warrant a watch being issued.

Lastly, the wind field with this system will be quite strong, and
will result in a mountain wave event today. A high wind warning
was issued for the Smoky Mountains and neighboring wind advisories
are in place for the rest of the east Tennessee mountains. This
looks to be in good shape as Camp Creek is already gusting into
the low 40mph range early this morning. Winds of +60kt are
forecast around the tops of the Appalachians through much of the
day today. The evening shift put gusts to 70mph possible in the
Smokies. Have continued with that wording for now given there is a
large southwesterly component to the low level flow through the
day. But I also would not be surprised if that winds up being a
little low in some of the more favored areas like Cove Mountain
for instance.

The front and associated precip begin to shift east of the
forecast area pretty rapidly after 00z this evening, with most
of the rain out of the forecast area before midnight. Some
lingering showers will persist into the overnight hours but those
will be pretty scattered and largely tied to terrain before
northwest flow moves in during the long term.

CD

.LONG TERM...(Thursday through Tuesday)...

Key Messages:

1. Cool and showery late week period, with the greatest coverage of
showers in NE TN, SW VA, and the East TN mountains.

2. Major warm up this weekend along with increasing humidity and
isolated thunderstorms by late Sunday.

3. Increased chances for thunderstorms and seasonable temperatures
early next week.

Discussion:

Thursday through Friday...

A deep, closed mid/upper low will very slowly migrate from the lower
Great Lakes and OH valley Thursday into the eastern Great Lakes
Friday. This will place the southern Appalachians under deep
cyclonic flow and a large cold pool aloft with shortwave energy
rotating around the closed low into our region. At the surface, low
pressure nearly stacked underneath the closed upper system will
slowly rotate from Lake Erie Thursday to upstate NY Friday with a
trailing cold front gradually moving off the eastern seaboard. The
end result will be unseasonably cool temps of 10-15 degrees below
normal and periods of showers. After a brief break in the rain
behind the cold front Thursday morning, deep moisture drops S into
the area for the afternoon, so have chance pops in the morning
increasing to likely to categorical in the afternoon. The most well
defined shortwave will dive through the broader cyclonic flow
Thursday night. This will keep likely to categorical pops across NE
TN, SW VA, and the mountains, and with boundary layer flow shifting
a bit more northwesterly behind this feature, greater upslope
enhancement will come into play. Temps at 850 mb are cold enough for
some wet snow to mix in over the highest mountain peaks, but not
expecting any accumulation. In addition to the chilly weather and
showers, a tightening pressure gradient will produce some wind gusts
over 30 mph in the East TN mountains and higher elevations of SW VA
late Thursday night and Friday morning. Chance pops over the
mountains and northeastern areas Friday morning will gradually
decrease in the afternoon as the axis of the closed low/trough
begins to shift E and drier air and surface high pressure builds in
from the NW. Most areas should by mostly sunny by Friday afternoon.
Highs Thursday will only range from the upper 50's to low 60's with
upper 50's to mid 60's Friday.

Friday night through Sunday...

The pattern will finally deamplify in this period as a series of
upper jets lowers heights a bit near the west coast with flat
ridging briefly developing over the southern CONUS. At the surface,
broad high pressure will strengthen over the eastern Gulf helping to
establish a SW flow of warm and humid air into our area. Highs
Saturday will reach the mid/upper 70's with upper 70's/mid 80's
Sunday. Introduced a slight chance of thunderstorms Sunday
afternoon, mainly north of I-40, as a cold front begins to push S
out of the OH valley and interacts with the warm and unstable
environment.

Sunday night through Tuesday...

A northern stream trough diving into the Great Lakes and OH valley
Sunday night will break down the TN valley ridging and push the
aforementioned cold front S through our region. The GFS, ECMWF, and
CMC deterministic and ensemble means have all come into agreement on
a late Sunday night fropa, so brought in likely to categorical pops
for showers/thunderstorms Sunday night. Lingering showers Monday
morning will shift S by afternoon. The break in the precip should
last through Monday night before the next trough and attendant cold
front approaches Tuesday. Timing differences exist among guidance,
so at this time have widespread chance pops returning for Tuesday.
Highs will continue to be in the mid/upper 70's Monday and Tuesday.

RG

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR conditions will prevail through the morning hours, but expect
MVFR categories to move into the valley this afternoon as a line
of showers and embedded thunderstorms approaches. MVFR categories
should begin to affect KCHA by around 18z, shifting northeast to
KTYS 2-4 hours later. It will be closer to 00z before these
conditions move into KTRI vicinity. Showers move east of KCHA by
roughly 00z, and east of KTRI by 03z or so. Low ceilings will
linger overnight, with the exception of KCHA where some breakup is
expected.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  50  63  47  70 / 100  40  40  20  10
Knoxville McGhee Tyson Airport, TN  75  50  61  46  65 / 100  90  60  40  20
Oak Ridge, TN                       73  50  60  45  66 / 100  80  70  40  20
Tri Cities Airport, TN              76  49  60  44  57 /  80 100  70  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until midnight EDT tonight for Johnson-Southeast
     Carter-Southeast Monroe-Unicoi.

     High Wind Warning until midnight EDT tonight for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene.

VA...NONE.
&&
Hazardous weather outlook, Apr 29, 3:16 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
416 AM EDT Wed Apr 29 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
416 AM EDT Wed Apr 29 2020 /316 AM CDT Wed Apr 29 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A strong cold front will move through this afternoon. A few
strong to severe storms could accompany this front. This would be
mainly in the southern plateau and southern Tennessee valley and
damaging winds would be the main hazard.

Additionally, showers and embedded thunderstorms along this front
will produce moderate to heavy rainfall at times. This could
result in isolated flash flooding. Again, the areas favored for
this would be mainly south of I-40.

Lastly, a high wind warning is in effect for the Smoky Mountains
today, with wind advisories for the rest of the east Tennessee
mountains. Gusts to around 70 mph can be expected in the Smoky
Mountains, with gusts to near 50 possible in the advisory areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, North Sevier

When
April 29, 7:00 AM EST
Where
North Sevier forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 72 mph wind gust was measured at the Cove Mountain wind tower.

Thunderstorm Wind, McMinn

When
April 29, 3:55 PM EST
Where
McMinn County, 1.32 mi WSW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.320, -84.740

One tree was reported down across the road and this tree caused a vehicle accident. The time of occurrence was estimated by radar.

Thunderstorm Wind, Knox

When
April 29, 4:23 PM EST
Where
Knox County, 1.12 mi W of Bearden
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.930, -84.020

Power lines were reported down. The time was estimated by radar.

Thunderstorm Wind, Knox

When
April 29, 4:45 PM EST
Where
Knox County, 1.12 mi E of Harbison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.120, -83.830

A tree and power lines were reported down on Ridgeview Road in Corryton. The time of occurrence was estimated by radar.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879193, 879190, 879191, 879192.